California, 2003

Rip Currents in California, July 4 to 5, 2003

July 4 to 5, 2003 · NWS SGX · 2 events in 2 counties and zones

A 16 year old boy slipped off his body-board and drowned in a rip current off La Jolla Shores. Rescue operations were made difficult by the large crowds at the beach.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 16 year old boy slipped off his body-board and drowned in a rip current off La Jolla Shores. Rescue operations were made difficult by the large crowds at the beach. In San Diego County, an estimated 490,000 people went to the beaches to celebrate the Fourth of July. Of these, lifeguards rescued 700 caught in rip currents. In Orange County, lifeguards rescued 166 swimmers from rip currents on July 4. On Saturday, July 5, an estimated 275,000 people were at San Diego County beaches, with lifeguards rescuing 175 from rip currents, In Orange County on July 5, the number of people at the beaches was estimated at 160,000 with lifeguards rescuing 70 from rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 2:00 AM PST, 5 hours earlier.

Area forecast discussion, Jul 4, 2:00 AM PST, 5 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
300 AM PDT FRI JUL 4 2003

.SYNOPSIS...HIGH PRESSURE WILL KEEP SOUTHWEST CALIFORNIA FAIR AND
DRY FOR THE NEXT SEVERAL DAYS WITH HOT INLAND TEMPERATURES EACH
AFTERNOON. A SHALLOW MARINE LAYER AND WEAK ONSHORE FLOW WILL
BRING PATCHY NIGHT AND MORNING LOW CLOUDS AND FOG..MAINLY NEAR THE
BEACHES. LOW CLOUDS WILL GRAUDALLY INCREASE IN COVERAGE AND SPREAD A
LITTLE FARTHER INLAND THROUGH MONDAY. TEMPERATURES SHOULD PEAK
TODAY...THEN COOL A LITTLE EACH DAY THROUGH MONDAY.

.DISCUSSION...HIGH PRESSURE ALOFT WILL BE THE DOMINANT FEATURE FOR
THE NEXT SEVERAL DAYS...THOUGH PERHAPS WEAKENING A LITTLE BY THE END
OF NEXT WEEK. HEIGHTS ALOFT SHOULD PEAK TODAY WITH ONSHORE FLOW
WEAKEST TODAY AS WELL. TEMPERATURES SHOULD REACH LEVELS A FEW
DEGREES HIGHER THAN THURSDAY FOR MANY LOCATIONS...BUT REMAIN BLO
RECORD LVLS FOR MOST LOCATIONS AS RECORD HIGHS FOR TODAY ARE QUITE
HIGH. AS HIGH PRESSURE ALOFT WEAKENS A LTL SAT INTO EARLY NEXT WEEK
AND WK ONSHORE FLOW RETURNS...MOST AREAS WILL SEE SLOW COOLING FOR
SATURDAY THROUGH MONDAY WITH GREATEST COOLING FROM THE COAST INLAND
TO THE LWR CSTL VLYS. THE MARINE LYR WL DEEPEN A LTL WITH STRATUS
POSSIBLY RETURNING TO THE LWR CSTL VLYS BY MON. CSTL LOW CLOUDS
SHOULD GRADUALLY INCR IN COVERAGE EACH NIGHT AS WELL. WITH THE
RELATIVELY LOW INVERSION HEIGHT AND INCRG STRATUS COVERAGE...THERE
IS SOME POTENTIAL FOR FLIGHT DISRUPTIONS AT LINDBERGH FIELD SUNDAY
AND MONDAY...MAINLY DURG THE LATE EVENING AND EARLY MORNING HOURS.

.SAN...SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

MARTIN
Hazardous weather outlook, Jul 4, 5:00 AM PST, 2 hours before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT
HOT AFTERNOON TEMPERATURES INLAND...BUT LOW HUMIDITES WILL
KEEP HEAT INDICES BELOW WARNING LEVELS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
SLOW COOLING...BUT CONTINUED HOT INLAND EACH AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MARTIN

In the hours before

Special weather statement, Jul 4, 5:00 AM PST, 2 hours before
CAZ042-043-048-050-055>058-060>062-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT FRI JUL 4 2003

...HOT DAYS FOR INLAND AREAS OF EXTREME SOUTHWESTERN CALIFORNIA
THROUGH THE INDEPENDENCE DAY WEEKEND...

HIGH PRESSURE WILL BRING HOT AFTERNOON TEMPERATURES TO INLAND AREAS
THROUGH THE INDEPENDENCE DAY WEEKEND. FOR TODAY...THE WARMER INLAND
VALLEYS WILL HAVE HIGH TEMPERATURES IN THE UPPER 90S TO NEAR 105...
THE UPPER DESERTS 100 TO 105...AND THE LOWER DESERTS 108 TO 116. IN
THE MOUNTAINS...HIGHS WILL BE MOSTLY IN THE 80S. ALONG THE
COAST...HIGHS WILL RANGE FROM AROUND 80 AT THE BEACHES TO 90 TO 95
FARTHER INLAND. TEMPERATURES WILL SLOWLY COOL FOR INLAND AREAS
SATURDAY AND SUNDAY WITH GREATER COOLING CLOSER TO THE COAST.

HUMIDITIES WILL REMAIN RELATIVELY LOW SO THE HEAT INDEX IS EXPECTED
TO REMAIN BELOW HEAT WARNING LEVELS. HOWEVER...PEOPLE SHOULD LIMIT
OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY...DRINK PLENTY OF
NON ALCOHOLIC BEVERAGES...AND WEAR LOOSE FITTING...LIGHT COLORED
CLOTHING. NEVER LEAVE CHILDREN OR PETS IN ENCLOSED AUTOMOBILES. THE
WEATHER WILL BE SLIGHTLY COOLER EARLY NEXT WEEK AS THE HIGH WEAKENS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Orange

When
July 4, 7:00 AM PST to July 5, 5:00 PM PST
Where
Orange County, Seal Beach
Reported by
NEWSPAPER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Rip Current, San Diego

When
July 4, 9:19 AM PST to July 5, 5:00 PM PST
Where
San Diego County, San Onofre
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, San Diego2003-07-0416MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365761, 5365760.